Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 153, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Oct 30, 2009, 1:44 PM CDT for Pickens County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 30, 2009, 1:44 PM CDT (18:44 UTC)
- Expired
- Oct 30, 2009, 2:10 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 2:15 PM CDT | FUNNEL CLOUD | 6 Ne Pickensville, AL | REPORTED JUST NORTHEAST OF PICKENSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 30, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 301844
TORBMX
ALC107-301930-
/O.NEW.KBMX.TO.W.0153.091030T1844Z-091030T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT FRI OCT 30 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 230 PM CDT
* AT 142 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
ETHELSVILLE...MOVING NORTHEAST AT 30 MPH.
* THE TORNADO WILL BE NEAR...
ETHELSVILLE BY 150 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3340 8830 3354 8820 3353 8789 3321 8818
3327 8832
TIME...MOT...LOC 1844Z 209DEG 27KT 3334 8822
$$
613 follow-up statements
000
WWUS54 KBMX 301852
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
152 PM CDT FRI OCT 30 2009
ALC107-301930-
/O.CON.KBMX.TO.W.0153.000000T0000Z-091030T1930Z/
PICKENS AL-
152 PM CDT FRI OCT 30 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH
CENTRAL PICKENS COUNTY...
AT 151 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A
TORNADO. THIS TORNADO WAS LOCATED NEAR ETHELSVILLE...OR 9 MILES WEST
OF REFORM...MOVING NORTHEAST AT 35 MPH.
THE TORNADO WILL BE NEAR...
SHAW BY 205 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3346 8824 3354 8820 3353 8798 3336 8818
3337 8825
TIME...MOT...LOC 1852Z 210DEG 33KT 3341 8816
$$
61000 WWUS54 KBMX 301904 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 204 PM CDT FRI OCT 30 2009 ALC107-301930- /O.CON.KBMX.TO.W.0153.000000T0000Z-091030T1930Z/ PICKENS AL- 204 PM CDT FRI OCT 30 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH CENTRAL PICKENS COUNTY... AT 203 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A TORNADO. THIS TORNADO WAS LOCATED NEAR SHAW...OR 6 MILES SOUTH OF MILLPORT...MOVING NORTHEAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3346 8817 3354 8817 3353 8798 3345 8810 TIME...MOT...LOC 1904Z 205DEG 28KT 3349 8811 $$ 61
000 WWUS54 KBMX 301910 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 210 PM CDT FRI OCT 30 2009 ALC107-301920- /O.CAN.KBMX.TO.W.0153.000000T0000Z-091030T1930Z/ PICKENS AL- 210 PM CDT FRI OCT 30 2009 ...THE TORNADO WARNING FOR NORTH CENTRAL PICKENS COUNTY IS CANCELLED... THE STORM HAS WEAKENED. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3346 8817 3354 8817 3353 8798 3345 8810 TIME...MOT...LOC 1910Z 205DEG 28KT 3353 8808 $$ 61
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Oct 30, 12:28 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Oct 30, 12:28 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1228 PM CDT FRI OCT 30 2009 .UPDATE...FOR 18Z AVIATION. && .DISCUSSION... THE PENDING COLD FRONT THAT IS EXPECTED TO AFFECT CENTRAL ALABAMA TODAY AND TONIGHT IS CREEPING EVER CLOSER. THE COLD FRONT ITSELF IS MARKED BY SOME CELLS OF HEAVIER RAINFALL ON RADAR...AS THERE IS NO THUNDER SO FAR. POST-FRONTAL RAINFALL REMAINS MODERATE AT THE TIME. OUR PROBLEM AREA AT THIS POINT WILL REMAIN TO BE AREAS WEST OF INTERSTATE 65 AS SOME MID TO UPPER LEVEL DRY AIR...APPARENT IN THE WATER VAPOR...IS ERODING SOME OF THE CLOUD COVER OVER THIS AREA. AS WE ALL KNOW...WITH THE LOW LEVEL MOISTURE ALREADY IN PLACE OVER THE WESTERN HALF OF THE AREA...ANY HEATING THAT THIS AREA RECEIVES WILL AMPLIFY THE LIKELIHOOD OF SEEING STRONG TO SEVERE WEATHER. THAT SAID...IT LOOKS AS THOUGH THE COLD FRONT IS OUTRUNNING THE MODEL SOLUTIONS...ESPECIALLY THE NAM. WHAT THIS MEANS...EVEN WITH THE FORMATION OF INDIVIDUALS CELLS OUT AHEAD OF THE FRONT...THE ONES BEING SEEN IN EASTERN MISSISSIPPI...IT IS REALLY GOING TO LIMIT THE WINDOW FOR THIS STRONG TO SEVERE POTENTIAL. ONCE THE COLD FRONT PASSES OVER ANY GIVEN AREA...THE POTENTIAL FOR THOSE STRONG STORMS WILL BE OVER. SO FOR THE REMAINDER OF THE MORNING HOURS...THROUGH THE LATE AFTERNOON HOURS...WILL BE FOCUSED ON WEST CENTRAL ALABAMA AND THE INDIVIDUALS CELL DIRECTLY ALONG AND JUST AHEAD OF THE FRONT. && .AVIATION...18Z TAF DISCUSSION. AS OF THE 18Z ISSUANCE...THE APPROACHING COLD FRONT HAD MADE ITS WAY ACROSS THE INTERSTATE 55 CORRIDOR IN CENTRAL MISSISSIPPI. THIS WOULD PUT THE FRONT ON OUR DOORSTEP AROUND 21Z...BUT WILL HAVE TO WATCH AS THERE IS SOME INDIVIDUAL CELL DEVELOPMENT OUT AHEAD OF THE FRONT...THAT WILL CARRY WITH THEM THE CHANCE OF STRONG GUSTY WINDS. ONCE THE FRONT MOVES THROUGH A PARTICULAR AREA...THE THREAT OF STRONG WINDS WILL DIMINISH...BUT RAIN WILL CONTINUE AS POST-FRONTAL SHOWERS ARE EXPECTED THROUGHOUT THE OVERNIGHT HOURS. JUST AHEAD OF THE FRONT...SOME CLEARING HAS BEEN SEEN...BUT MVFR SKIES ARE THE MAIN THING BEING SEEN. ONCE THE FRONT APPROACHES A PARTICULAR AREA...SHOULD SEE A QUICK DROP INTO IFR...AND THEN BACK UP TO MVFR. TS SHOULD BE LIMITED TO TCL...BUT BHM AND EET COULD SEE SOME BEFORE THE SUN GOES DOWN TOO. LOOK FOR SKIES TO REMAIN MVFR THROUGHOUT THE NIGHT...AND THEN CLEARING IS EXPECTED WEST TO EAST BY MID MORNING SATURDAY. && .BMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH 785 IS IN EFFECT UNTIL 7 PM CDT. LAKE WIND ADVISORY IN EFFECT FOR THE WESTERN HALF OF CENTRAL ALABAMA THROUGH 7 PM CDT. && 27
Hazardous weather outlook, Oct 30, 12:02 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1202 PM CDT FRI OCT 30 2009 ALZ011>015-017>050-310200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1202 PM CDT FRI OCT 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 9 PM THIS EVENING FOR AREAS WEST OF INTERSTATE 65. THE SEVERE THREAT WILL BE CONFINED MAINLY TO THOSE COUNTIES THAT BORDER THE ALABAMA MISSISSIPPI STATE LINE. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. THE THREAT OF STRONG OF TO SEVERE STORMS WILL INCREASE DURING THE AFTERNOON AS THE AIR MASS CONTINUES WARM AND DESTABILIZE. A LINE OF THUNDERSTORMS ALONG AN APPROACHING COLD FRONT WILL ENTER WEST ALABAMA BY 2 PM...AND MOVE SLOWLY EASTWARD. AHEAD OF THIS FRONT...INDIVIDUAL STORMS WILL DEVELOP AND MOVE RAPIDLY NORTHWARD. THE STORMS OUT AHEAD OF THE MAIN LINE WILL HAVE THE BEST POTENTIAL FOR A BRIEF TORNADO. AFTER 8 PM...THE STORMS WILL LIKELY WEAKEN DUE TO THE LOSS OF DAYTIME HEATING...WITH VERY LITTLE THUNDERSTORM ACTIVITY EXPECTED AFTER 9 PM. IN ADDITION...SUSTAINED WINDS 15 TO 25 MPH WITH HIGHER GUSTS HAS PROMPTED A LAKE WIND ADVISORY TO BE ISSUED FOR TODAY FOR AREAS ALONG AND WEST OF THE INTERSTATE 65 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY THIS AFTERNOON AND THROUGH EVENING HOURS ALONG AND WEST OF INTERSTATE 65.
In the hours before
Special weather statement, Oct 30, 1:28 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 128 PM CDT FRI OCT 30 2009 ALZ022-301915- PICKENS- 128 PM CDT FRI OCT 30 2009 ...SIGNIFICANT WEATHER ALERT FOR PICKENS COUNTY UNTIL 215 PM CDT... AT 124 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM ON THE ALABAMA MISSISSIPPI STATE LINE JUST TO THE NORTHWEST OF MEMPHIS...NEAR PICKENSVILLE...MOVING NORTHEAST AT 35 MPH. PEOPLE IN NORTHWESTERN PICKENS COUNTY...INCLUDING THE CITIES OF PICKENSVILLE AND ETHELSVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 61
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 3:41 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 27 hr |
| Oct 30, 1:46 PM CDT | Tornado Warning | BMX | Pickens | 29 min |
| Oct 30, 4:02 PM CDT | Tornado Warning | BMX | Lamar, Pickens | 28 min |
| Oct 30, 4:07 PM CDT | Tornado Warning | BMX | Pickens, Sumter | 38 min |
| Oct 30, 4:24 PM CDT | Tornado Warning | BMX | Fayette, Lamar | 36 min |
| Oct 30, 4:25 PM CDT | Tornado Warning | BMX | Fayette, Walker | 31 min |
| Oct 30, 4:29 PM CDT | Tornado Warning | BMX | Pickens | 46 min |
| Oct 30, 4:38 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Pickens | 37 min |
| Oct 30, 4:41 PM CDT | Tornado Warning | BMX | Pickens | 34 min |
| Oct 30, 4:45 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 45 min |
| Oct 30, 4:57 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Marion | 48 min |
| Oct 30, 5:06 PM CDT | Tornado Warning | BMX | Fayette, Lamar, Pickens | 39 min |
| Oct 30, 5:10 PM CDT | Tornado Warning | BMX | Marion, Winston | 35 min |
| Oct 30, 5:34 PM CDT | Tornado Warning | BMX | Marion, Walker, Winston | 41 min |
| Oct 30, 5:37 PM CDT | Tornado Warning | BMX | Fayette, Marion, Walker | 23 min |
| Oct 30, 5:55 PM CDT | Tornado Warning | BMX | Fayette, Walker, Winston | 50 min |
| Oct 30, 6:07 PM CDT | Tornado Warning | BMX | Winston | 19 min |
| Oct 30, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 23 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.